I had sculptra injections 4 days ago and one side of my face looks as though I'm a chipmunk storing nuts?

The injection (which was done below the cheekbone and above the jowel) makes me look as though I have a swollen face on one side. My face is actually lopsided and the jowel is sagging now. I was under the impression that scuptra was less like a filler and meant to stimulate collagen. Is this a common side effect?

Doctor Answers 7

Unevenness 4 days after Sculptra

Thank you for your question. This is related to the injection. This can be either a hematoma or bruising from the injection. I recommend you following up with your treating physician. 


Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

Swelling on one side after Sculptra

  The most likely reason for this is a deep hematoma, or collection of blood, from the needle. Not to worry, it will resolve, but it would be best for you to have it looked at by your injector.

  All the best,   Dr. Clark

Sheryl D. Clark, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

Unevenness with Sculptra

Swelling is certainly a common side effect after the procedure and at only four days out, I would expect you to still have swelling, so it is possible that the chipmunk looks is a result of this. Another potential reason for the asymmetry could be due to the fact that you needed more Sculptra injected on one side than the other, as many people often have some sort of asymmetry to their faces. Without seeing photos it is harder to say, but I wouldn't be too concerned yet as you need to give your body time to resolve the swelling and for everything to settle in. That being said, if you are still concerned, I think it would be worth following up with your doctor to ensure that nothing has gone wrong.

Dennis Gross, MD
New York Dermatologist
4.4 out of 5 stars 5 reviews

You might also like...

One side of face swollen after Sculptra 4 days ago

It is not uncommon to get some swelling after a Sculptra injection and the amount of swelling can be different on one side versus the other.  Normally, there would still be some fullness present at 4 days after the treatment and this gradually goes down over a week or so.  The fluid that is injected during the treatment does gradually stimulate collagen and lead to the addition of more volume to the area.  The sagging jowl you see is most likely due to the swelling and not the product that was injected.  You should wait 1-2 months to see the full effect from your treatment.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

I had sculptra injections 4 days ago and one side of my face looks as though I'm a chipmunk storing nuts?

Thank you for your questions. Not sure exactly what is going on without pictures but I would follow up with your surgeon to discuss. At only 4 days, this is likely due to some side effect of the injection rather than a problem, but if there is significant asymmetry, you should probably be seen for an evaluation.

Best of luck!

Swelling and Sculptra

I recommend following up with your Dr. for options. Oral diuretics and prednisone can be used for the swelling or consider just ibuprofen.  Arnika Forte helps decrease the risk of swelling and bruising.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Uneven 4 days after Sculptra

This is still related to the injection and not the collagen that Sculptra produces. This is either a hematoma or bruising related to the injection. I would discuss with you doctor to get some reassurance. It most likely will not affect your end result.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.